Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at May 19, 2021, 6:20 PM CDT for Winnebago County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2021, 6:20 PM CDT (23:20 UTC)
- Expired
- May 19, 2021, 6:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
County Winnebago County, IA
The radar
The Minneapolis radar (KMPX), 167 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
799
WWUS83 KDMX 192320
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
620 PM CDT Wed May 19 2021
IAZ006-007-192345-
Winnebago IA-Worth IA-
620 PM CDT Wed May 19 2021
...Thunderstorm With Brief Heavy Rain and Small Hail...
At 619 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rice Lake, or near Forest City, moving north at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm. Brief heavy downpours are also expected with this storm.
Locations impacted include...
Lake Mills, Emmons, Rice Lake, Leland, Scarville, Lake Mills
Municipal Airport, Hogsback Wildlife Area and Rice Lake State Park.
LAT...LON 4326 9354 4326 9356 4329 9367 4350 9363
4350 9339
TIME...MOT...LOC 2319Z 201DEG 30KT 4335 9359
$$
REVWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at May 19, 2:56 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 19, 2:56 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 256 PM CDT Wed May 19 2021 .DISCUSSION.../Tonight through Wednesday/ Issued at 252 PM CDT Wed May 19 2021 Forecast highlights: -Rain and Storm chances tonight into Thursday morning -Isolated Severe Weather on Thursday afternoon/evening -Warm and humid over the weekend Isolated showers/storms remain possible this afternoon and evening before the widespread rain develops late tonight into the Thursday morning. Huge area of high pressure continues to be stalled across the east to southeast part of the CONUS and placing the forecast area with the southerly to southwest flow and allowing a good fetch of moisture from the Gulf to stream into the region tonight. The LLJ develops as early as 03z Thursday and really pumps in the moisture overnight. Warm layer cloud depths range from 11kft to near 12kft with precipitable water values at 1.5" to 1.75" b/t 06- 12z Thursday. Good moisture transport into the state persists overnight into Thursday morning along with fairly decent forcing for ascent. Even though Corfidi vectors aren't very conductive to training, the ground is very saturated from the recent rains and with the weak storm motion overnight, can't completely rule out some potential for low-end flooding. This is more likely in urban areas. The severe potential remains low with weak shear and instability available. The rain looks to taper off south to north b/t 12-15z Thursday and then a break in the action late Thursday morning into the afternoon hours. This should provide some recovery time for the atmosphere to destabilize a bit, but most models depict nothing more than 1000 MUCAPE values by 21z Thursday and that's not completely widespread. Plus, the shear remains weak in the low levels and unidirectional throughout the column as well as very weak low-level lapse rates. There remains a chance an elevated isolated storm or two could produce brief severe hail or wind Thursday afternoon with the MUCAPE values and moderately unstable mid-level lapse rates present, but very low confidence with anything widespread wrt to severe storms. Additional weak ripples of theta-e advection ride the backside of the aforementioned large high pressure Thursday night into Friday, but the severe potential remains low attm with no significant large scale forcing and weak shear/instability/lapse rates. Friday night into Sunday...a dry and warm period is likely by Friday afternoon into Saturday with bout of rain possible late Saturday morning over the south and then further north later in the day into Sunday. However, the upper level ridge of high pressure looks to expand westward or retrograde over the weekend and thus higher confidence in the forecast area remaining dry and warm over the weekend and trended drier. Monday to Wednesday...the GFS and ECMWF bring a cold front and trough through the region early next week with the GFS a bit more bullish with the frontogenetical forcing and thus the rain potential during this time. The upper level shortwave appears to pass through the region late Tuesday into Wednesday of next week. Maybe a potential Tuesday afternoon/evening for severe weather over the west with decent instability building ahead of the front/trough. Shear is mainly unidirectional, but appears sufficient to at least sustain some updrafts. Something to continue to monitor with future model runs. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1240 PM CDT Wed May 19 2021 Weak convection possible later today into tonight and have mention beginning around the 00z time frame. The rain looks to persist well into the night with a decent fetch of moisture transport into the state. Higher confidence with the rain and ceilings than any visibility restrictions at this time. Mainly due to the scattered nature of the showers and storms and thus brief periods of moderate rain at times and timing/duration remains problematic. The showers/storm activity should persist into Thursday morning. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Podrazik AVIATION...Podrazik
Hazardous weather outlook, May 19, 2:37 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 237 PM CDT Wed May 19 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-201945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 237 PM CDT Wed May 19 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Showers and scattered thunderstorms are forecast this afternoon into tonight. Locally heavy rainfall is possible with severe weather not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Numerous rounds of showers and thunderstorms are expected through early next week. There is a marginal risk for severe storms on Thursday and Friday for many portions of the forecast area. Locally heavy rainfall is possible as well, but the flooding concerns remain low at this time. Any severe risk early next week will be further assessed in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed Thursday and Friday. Ansorge
In the hours before
Special weather statement, May 19, 6:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
620 PM CDT Wed May 19 2021
IAZ006-007-192345-
Winnebago IA-Worth IA-
620 PM CDT Wed May 19 2021
...Thunderstorm With Brief Heavy Rain and Small Hail...
At 619 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rice Lake, or near Forest City, moving north at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm. Brief heavy downpours are also expected with this storm.
Locations impacted include...
Lake Mills, Emmons, Rice Lake, Leland, Scarville, Lake Mills
Municipal Airport, Hogsback Wildlife Area and Rice Lake State Park.
LAT...LON 4326 9354 4326 9356 4329 9367 4350 9363
4350 9339
TIME...MOT...LOC 2319Z 201DEG 30KT 4335 9359
REVNearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.